Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 17, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at May 20, 2020, 8:50 AM MDT for 11 counties in North Dakota. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2020, 8:50 AM MDT (14:50 UTC)
- Expired
- May 20, 2020, 8:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 186 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 2.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886 WWUS73 KBIS 201450 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 950 AM CDT Wed May 20 2020 NDZ040-041-043-044-202300- /O.NEW.KBIS.WI.Y.0017.200520T1450Z-200521T0200Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Marmarth, Mott, New England, Bowman, and Hettinger 850 AM MDT Wed May 20 2020 ...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southeast winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Slope, Hettinger, Bowman and Adams Counties. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ EDWARDS
3 follow-up statements
512 WWUS73 KBIS 202015 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 315 PM CDT Wed May 20 2020 NDZ001-009-017-018-031>033-210200- /O.EXA.KBIS.WI.Y.0017.000000T0000Z-200521T0200Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beach, Medora, and Dickinson 315 PM CDT Wed May 20 2020 /215 PM MDT Wed May 20 2020/ ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Southeast winds 30 to 35 mph with gusts up to 50 mph. * WHERE...Portions of northwest and southwest North Dakota. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ040-041-043-044-210200- /O.CON.KBIS.WI.Y.0017.000000T0000Z-200521T0200Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Marmarth, Mott, New England, Bowman, and Hettinger 215 PM MDT Wed May 20 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southeast winds 30 to 35 mph with gusts up to 50 mph. * WHERE...Slope, Hettinger, Bowman and Adams Counties. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ waa
312 WWUS73 KBIS 202350 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 650 PM CDT Wed May 20 2020 NDZ001-009-017-018-031>033-040-041-043-044-210200- /O.CON.KBIS.WI.Y.0017.000000T0000Z-200521T0200Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 650 PM CDT Wed May 20 2020 /550 PM MDT Wed May 20 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Southeast winds 30 to 35 mph with gusts up to 50 mph. * WHERE...Portions of northwest and southwest North Dakota. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MJ
628 WWUS73 KBIS 210155 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 855 PM CDT Wed May 20 2020 NDZ001-009-017-018-031>033-040-041-043-044-210300- /O.EXP.KBIS.WI.Y.0017.000000T0000Z-200521T0200Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 855 PM CDT Wed May 20 2020 /755 PM MDT Wed May 20 2020/ ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... Winds will continue to be breezy tonight, but will below advisory criteria, so the wind advisory will be allowed to expire. $$ MJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 20, 5:47 AM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 20, 5:47 AM MDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 647 AM CDT Wed May 20 2020 .UPDATE... Issued at 647 AM CDT Wed May 20 2020 Low stratus has expanded across much of south central North Dakota into the James River Valley and Devils Lake Basin. Many surface observations underneath the stratus are reporting mist with visibility reduced to around 3 to 6 miles. Looking at webcams, it does not appear there is sufficient moisture to warrant either a fog or drizzle mention in the forecast at this time. Elsewhere, a pocket of isolated showers has developed near the Montana border south of Interstate 94, moving north. Current radar trends suggest this should mostly stay west of the border. The latest suite of CAM guidance has continued the trend of slowing the arrival of thunderstorms in western North Dakota this evening. Have trended back PoPs a little to account for this, though sometimes CAMs exhibit a slow bias in storm propagation. Overall, the forecast remains on track. && .SHORT TERM...(Today and tonight) Issued at 448 AM CDT Wed May 20 2020 Forecast concerns for the short term include another day of gusty southeasterly winds and more importantly, a chance of severe thunderstorms in far western North Dakota this evening into tonight. An omega blocking pattern currently sits over the United States, with closed lows near the Great Basin and Southern Appalachian Mountains, and an upper ridge axis extending from the Southern Plains to the Upper Mississippi River Valley. Strong low level southerly flow continues under the ridge across the Northern Plains. The western upper low is forecast to drift toward the Northern Rockies through the day. Meanwhile, a developing surface low will move from northern Wyoming into eastern Montana, although it may morph into more of an elongated low or trough by the evening. With these features still off to the west, it will remain quite breezy across the area today, with south-southeast winds sustained around 20 to 30 mph and gusts near 40 mph. Observed winds have been trending toward the higher end of guidance over the past couple days. Given the similar synoptic pattern/air mass regime, we expect this trend to continue and have adjusted the forecast accordingly. A series of mid level impulses will begin moving through the downstream side of the western low this afternoon, passing over western North Dakota from south to north. Despite the presence of this forcing, model soundings suggest the atmosphere will be much too dry to support precipitation reaching the ground with these initial, weaker waves. Back in eastern Montana, much better forcing will be in place this afternoon with increasing mid to upper level PVA and low level frontogenesis. A narrow corridor of SBCAPE approaching 2000 J/kg is forecast along and ahead of the surface trough in eastern Montana. The combination of forcing and a much weaker capping inversion to the west should allow for at least some convective initiation by late afternoon. Models continue to trend farther west with convection, and most do not bring any into western North Dakota until the evening. With deep layer shear vectors oriented parallel to the low level boundaries and increasing upper level support from the western low, think that storm mode could be very messy by the time convection reaches North Dakota (multicellular favored). The magnitude of instability and deep layer shear (around 40 kts in the 0-6 km layer) is enough to support severe hail and wind. In addition, stronger low level wind shear and BL moisture would favor a conditional tornado threat if not for storm mode concerns. However, think that the expected storm mode will dampen the overall severe potential in far western North Dakota this evening. This thinking is supported by HREF neighborhood probabilities for updraft helicity, of which the 10 percent contour barely clips Golden Valley, Slope, and Bowman Counties. Forcing and instability are both forecast to quickly wane after sunset, which should lead to dissipation of most, if not all convection by around midnight. The surface boundary will become more diffuse overnight as low pressure migrates northward into southern Saskatchewan. .LONG TERM...(Thursday through Tuesday) Issued at 448 AM CDT Wed May 20 2020 A surface cold front/dryline attendant to an occluding surface low over southern Alberta/Saskatchewan is forecast to reintensify over central North Dakota on Thursday. A thermal ridge axis will remain over the Northern Plains with shortwave energy passing through southwest flow aloft, rotating around the base of a closed upper low retrograding toward the Canadian Rockies. Convective initiation over central North Dakota is less certain on Thursday due to the juxtaposition of the lower and upper forcing. The severe threat is also uncertain. Modest bulk shear may or may not overlap with the best instability, which is only forecast to be around 500-1000 J/kg. But if all the ingredients can come together, isolated severe storms cannot be ruled out. An active pattern looks to continue this weekend into early next week as the Northern Plains remains mostly under southwest flow aloft. The best chances for thunderstorms are forecast Saturday into Sunday when models are in agreement that a stronger shortwave will move across the area. It is too early to discern any severe threat over the weekend. Temperatures are expected to trend near to above normal through the extended period. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 647 AM CDT Wed May 20 2020 MVFR to IFR ceilings will continue from central into eastern ND this morning. Expect prevailing IFR at KJMS and periods of MVFR at KBIS through around 15Z. Ceilings should scatter by noon, with VFR conditions region wide through the rest of the day. MVFR ceilings may redevelop across central and eastern ND tonight. South-southeast winds will increase to 15-25 kts this afternoon, gusting to 25-35 kts. The strongest winds are expected in southwest ND. Winds will remain sustained around 15-20 kts tonight, but gusts should become more sporadic. There is a chance of thunderstorms across far western ND this evening. Confidence in a storm approaching KXWA or KDIK is not high enough to include a mention in the TAF at this time. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Hollan SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Hollan
Hazardous weather outlook, May 20, 4:03 AM MDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 503 AM CDT Wed May 20 2020 NDZ001-002-009-010-017-018-031>033-040-041-043-044-211015- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 503 AM CDT Wed May 20 2020 /403 AM MDT Wed May 20 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight There is a chance for severe thunderstorms this evening and tonight across far western North Dakota. Quarter size hail and wind gusts to 60 mph are the main expected threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-211015- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 503 AM CDT Wed May 20 2020 /403 AM MDT Wed May 20 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for a few stronger thunderstorms Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.